Colorado, 2005

Hail in Colorado, August 1, 2005

August 1, 2005 · NWS BOU · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:00 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 1 2005

.SHORT TERM...CONVECTION UNDERWAY OVER AND EAST OF THE FRONT
RANGE AT THIS HOUR. STRONGEST CONVECTION OCCURRING ALONG A
PSEUDO-DRY LINE/WIND SHEAR AXIS EXTENDING NEWRD FROM SERN DOUGLAS
COUNTY TO CENTRAL WASHINGTON COUNTY. ALREADY ISSUED A WARNING FOR
ONE STORM IN ERN ADAMS COUNTY. 30-40F TEMP/DEWPOINT SPREADS AND
MID-LEVEL LAPSE RATES EXCEEDING 8.5C/KM OVER THE AREA. NORTH OF THIS
BOUNDARY WHERE SFC DEWPOINTS SOME 10-15F HIGHER...DERIVED CAPE
VALUES IN THE 2000-2500 J/KG RANGE. WILL HAVE TO WATCH THIS AREA IN
THE NEXT COUPLE OF HOURS AS OUTFLOW BOUNDARIES FROM STORMS MOVING
OFF THE FOOTHILLS MAY PROVIDE THE CATALYST TO FIRE OFF A FEW
STORMS...POSSIBLY SEVERE. SEVERE MICROBURSTS AND HAIL MAIN THREAT
WITHOUT FAVORABLE SHEAR IN PLACE. SKIES WILL BE SLOW TO CLEAR
OVERNIGHT...ESPLY OVER THE MTNS AND WRN VALLEYS WITH PLUME OF
MID-LEVEL MONSOONAL MOISTURE HANGING AROUND.

TUESDAY...MODELS SHOWING US A DRIER AND SLIGHTLY WARMER DAY. SFC
WINDS EAST OF THE MTNS MORE WLY ON TUESDAY WITH LEE TROUGHING
FARTHER OUT ON THE PLAINS. THUS...HAVE LOWERED POPS BY AT LEAST 10
PCT FROM THOSE TODAY...AND HAVE STARTED T-STORMS A BIT LATER IN THE
AFTERNOON. ATMOSPHERE STILL QUITE UNSTABLE WITH STRONG SOLAR
HEATING. MICROBURSTS PROBABLY MAIN THREAT WITH LATE DAY STORMS. AS
FOR TEMPS...SHOULD SEE AFTERNOON READINGS SOME 3-5F ABOVE THOSE
OBSERVED THIS AFTERNOON. COULD SEE TEMPS IN THE NORTHEAST CORNER OF
THE STATE AROUND THE CENTURY MARK AGAIN.

.LONG TERM...TUE NGT-THU...MDLS KEEP UPR RDG OVR CNTRL RCKYS.
MONSOONAL FLOW WILL CONT TO BRING MID AND HI LVL MSTR NWD AND
SPREAD IT OVR AREA.  THE TRAILING PART OF SHT WV MOVG ACRS THE
NRN RCKYS AND NRN PLAINS WILL CAUSE A SURGE OF HI PRES TO MOVE
S OVR THE HI PLAINS.  RESULTING UPSLP FLO ON WED NGT INTO THU
WILL ENHANCE UPSLP FLO OVR THE HI PLAINS AND AGAINST THE ERN
SLPS OF MTNS.  Q-G OMEGA SHWS UPWARD MOTION WITH SYS.  MDLS
SHW ABUNDANT AMTS OF PCPN.  THE MST FAVORED AREA WUD BE THE
ERN SLP OF MTNS AND HIR TRRN.  SLO MOVG TSTMS IN THESE FVRD
AREAS CUD PRODUCE LCL HVY RAINFALL WED NGT.  MDL PRECIPITIBLE
WATERS INCRS TO 1.36 IN IN DEN.  TEMPS WILL BE MUCH COOLER
ON THU AND FCST HI TEMPS IN 70S MAY NOT BE COOL ENUF.  LTL
CHNG FM CURRENT PATTERN EXPECTED ON TUE NGT AND WED.  WILL
MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS
THRU MON.  MONSOONAL FLO OF MSTR NWD FM MEX INTO AREA WILL BE
MAINTAINED UNTIL SAT WHEN DRIER AIR ON NW FLO ALF PUSHES MSTR
PLUME TO S AND E OF AREA.  THUS WILL KEEP LWR CHC OF TSTMS FM
SAT THRU MON.  TEMPS WILL GRADUALLY WARM TO ABV SEASONAL NORMS
BY MON AS SFC HI PRES ON PLAINS BCMS REPLACED BY LEE TROFG.

&&

.BOU...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 1, 10:15 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON AUG 01 2005

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE MONSOONAL FLOW COMBINED WITH STRONG AFTERNOON
HEATING WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
FOOTHILLS. OTHER THUNDERSTORMS MAY DEVELOP OVER THE NORTHEAST PLAINS
LATER IN THE AFTERNOON OR DURING THE EARLY EVENING HOURS ALONG
OUTFLOW BOUNDARIES GENERATED BY THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. STORMS MAY PRODUCE STRONG GUSTY OUTFLOW WINDS AND SMALL
HAIL ALONG WITH SOME BRIEF HEAVY RAIN. ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. STORMS SHOULD END IN
MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

The radar

The Goodland radar (KGLD), 158 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
August 1, 5:15 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Hail, Phillips

When
August 1, 5:39 PM MST
Where
Phillips County, 8 mi N of Paoli
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -102.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471514, 5471513.